Translator Disclaimer
August 1996 On the dimension of the boundary of clumps in a multi-type Boolean model
Peter Hall, Jörg Polzehl
Ann. Statist. 24(4): 1521-1535 (August 1996). DOI: 10.1214/aos/1032298281

Abstract

In a fascinating article on models for particulate microstructure, Hermann and Ohser argue that the superposition of stochastically independent Boolean models may be thought of as producing sets whose boundaries have unusual properties of dimension. Hermann and Ohser employ such superposition models to analyse the particulate structure of rust. In the present paper we provide a theoretical foundation for their work, with respect to both the definition of dimension and its statistical estimation. We argue that the dimension of set boundaries is not well defined in either the Minkowski or capacity senses. It can, however, be properly defined using a mathematical formalization of the practical notion of analysing a spatial pattern at different resolution levels. Adopting this as a basis, we consider properties of estimators of dimension.

Citation

Download Citation

Peter Hall. Jörg Polzehl. "On the dimension of the boundary of clumps in a multi-type Boolean model." Ann. Statist. 24 (4) 1521 - 1535, August 1996. https://doi.org/10.1214/aos/1032298281

Information

Published: August 1996
First available in Project Euclid: 17 September 2002

zbMATH: 0867.62046
MathSciNet: MR1416646
Digital Object Identifier: 10.1214/aos/1032298281

Subjects:
Primary: 62H11, 62M30
Secondary: 62M40

Rights: Copyright © 1996 Institute of Mathematical Statistics

JOURNAL ARTICLE
15 PAGES


SHARE
Vol.24 • No. 4 • August 1996
Back to Top